Preventing Radiation Proctitis
Dear OncoLink "Ask The Experts,"
I have been diagnosed with prostate cancer at an early stage. In my research to choose a procedure I have encountered a few patients who, after seed implantation (about a year), experienced proctitis. The cases have been difficult to treat and one case may require surgery. How common is this and what is done to both prevent it from happening and treating it should it occur?
Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:
Proctitis is clearly a side effect that can happen after radiation seed implantation and its severity of presentation can be variable. Proctitis can range from an annoying rectal mucous discharge which is seen in about 10% of patients (this can last 3-4 months) to an ulcer causing pain, bleeding and spasm which is seen in about 1-2% of patients (this can last 4 to 6 months with therapy and more than a year without therapy). To try and prevent proctitis we avoid any rectal and prostate biopsies or mechanical instumentation of the rectum in the immediate months after treatment. We also encourage keeping the bowels soft and regular. The initial treatment for radiation proctitis is steroid suppositories. If bleeding occurs and there is a rectal ulcer present a carafate retention enema (about 10 to 15 cc/enema) may be prescribed twice a day then every day for four weeks each. The major problems occur when a surgeon does a biopsy or cauterizes the area; both of which make a bad situation worse. These are the rare patients that need surgery for correction of the problem.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania